What Are Brain Shivers

Go Back   UNP > Chit-Chat > Gapp-Shapp > Health

UNP Register


Old 21-Jul-2009
What Are Brain Shivers

Brain shivers can be described as one of the unusual withdrawal symptoms that a person experiences, after going through a prolonged use of antidepressants. Till date, mainly the antidepressants venlafaxine (Effexor), duloxetine (Cymbalta) and escitalopram (Lexapro) have been associated with brain shivers. Even amongst all these, Effexor is the one regarded as the major culprit. All of these antidepressants affect the levels of serotonin (a neurotransmitter) in the brain. Many of those people, who have stopped using these antidepressants, after an extended period of usage, reported experiencing brain shivers. There are also some people who underwent brain shivers even after missing one dose only.

It is difficult to define the symptoms of brain shivers exactly. Some people describe them as the feeling of someone vomiting inside your brain, while others say that they felt as if an electric shock just passed through them. Then, there are others who felt like a strobe light pulsed inside their head. In majority of the cases, the brain shiver is followed by a brief, but significant, sense of vertigo, nausea, disorientation, lightheadedness, and/or ringing in the ears. It usually occurs when a person suddenly shifts his eyes or moves his head and is known to last for only a few seconds at a time.

More Information
Brain shivers, as the very name suggest, have their main symptom limited to the head only. However, in some of the cases, the sensation begins in the head and then radiates downward and outward as well. Though this particular side effect of antidepressants has not been established by the doctors, the phenomenon has been given a clinical terminology - paresthesia (which basically means tingling), electric shock sensations and discontinuation symptoms. It has been reported by people that brain shivers tend to increase in frequency as the withdrawal time from the antidepressant increases.

What To Do
If you have been experiencing brain shivers after giving up your antidepressants, it is advisable to discuss the same with your doctor. Though the condition has not yet been medically defined, medical community is showing an increasing interest in the same. So, you can safely relate the experience to your doctor. He might advise you to use some other medication or even suggest an alternative treatment. You can even explore natural ways to fight depression, such as exercise, good nutrition, light therapy, yoga, meditation, and stress reduction. This would help reduce your dependence on anti-depressants.

Old 24-Jul-2009
Re: What Are Brain Shivers


Post New Thread  Reply

« How To Get Rid Of Alcohol Breath | How To Fall Asleep Fast »
Quick Register
User Name:
Human Verification